It was a Friday afternoon I was in clinic working and catching up on old notes. I was also on call so I received a page about one of our post-op patients. The nurse told me that the patient was in extreme pain earlier, requested more Oxycodone and is now unresponsive. They believe she had overdosed. The nurse said that they didn’t know what to do and this was the first time they were seeing this.
Me being a first year resident, I thought the same exact thing in my head … I’ve never seen an overdose patient before but, I knew that we had to administer Narcan.
I zoomed down the highway going over 80mph to get to the hospital as the nurse said a doctor had to be present to administer Narcan. I got to the room and had them push the first dose and flushed it with saline. In my mind, I was freaking out and scared, this patient could die, her breathing was slow and shallow and her CO2 level was very high. We gave it a few minutes, still no response, so we pushed another round.
In my mind, I was freaking out and scared, this patient could die, her breathing was slow and shallow and her CO2 level was very high.
Thankfully she woke up. There I was shaking and messaging my senior resident informing them that everything was okay. And that was that, just another day in the life of a resident on call, I survived and so did our patient!
Story by Dr. Artsy.
All our authors names have been kept anonymous for this special edition. We hope you enjoy these great stories by podiatry residents.
Support Hallux Magazine’s Writing
Have the urge to write something? Are you motivated to publish something worth sharing? Want to give advice, helpful tips, or podiatry information to the younger generation? Visit our Authors section before submitting. Get in contact with us and one of our student journalists will reach out to you. We hope to get from people around the world that way.